Wyoming, 2021

High Wind in Wyoming, October 25, 2021

October 25, 2021 · NWS CYS · 3 events in 3 counties and zones

Strong winds were observed early on the 25th across Carbon County as well as the South Laramie Range in Wyoming with a passing system.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds were observed early on the 25th across Carbon County as well as the South Laramie Range in Wyoming with a passing system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Oct 24, 10:20 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Oct 24, 10:20 PM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1120 PM MDT Sun Oct 24 2021

.SHORT TERM...(Tonight - Tuesday)
Issued at 249 PM MDT Sun Oct 24 2021

High winds will be the big story over the next 24 to 48 hours with
the potential for a very long-duration episode of 60+ MPH gusts in
the southeast Wyoming wind corridors. H85/H7 CAG-CPR gradients are
expected to increase markedly this evening/overnight with pressure
falls occurring over northeast Wyoming. Gradients peaking near 50-
55 meters coupled with 45-55 knot flow in the 700 to 800 hpa layer
will support the development of strong winds across much of Carbon
County overnight, likely persisting through Monday afternoon given
steepening low-level lapse rates. This initial burst of winds will
be a bit on the marginal side, but in-house probabilistic guidance
coupled with MAV/MET guidance showing upwards of 32 knot sustained
winds at RWL between 18z Mon and 00z Tue points toward a period of
strong wind gusts exceeding 55-60 MPH. Weakening gradients by late
Monday afternoon lead to some questions with the duration of these
higher wind speeds, but another burst of 50+ knot 750 mb flow will
arrive overnight into early Tuesday morning on the leading edge of
the cold front. This will likely be the start of an extended bora/
gap wind hybrid event which could persist through much of the work
week with 60-70 meter CAG-CPR gradients juxtaposed w/ strong down-
ward omega & continuously steep low-level lapse rates, courtesy of
plenty of CAA aloft. Vertical cross-sections per the GFS suggest a
strong mountain-top inversion through much of the period. We opted
for a High Wind Warning starting at 06z tonight for Carbon County,
including Arlington/Elk Mountain and going through 12z Tuesday. It
is quite likely that the Arlington segment will require extensions
beyond that time. High winds may spread into Bordeaux on Tue AM w/
the surface trough advancing east of the Laramie Range and a 3 hpa
W-E pressure gradient along the spine of range. Forecast soundings
suggest potential for warning-criteria wind gusts into Cheyenne as
well later on Tuesday afternoon with 45-55 knot flow just 3k-5k ft
off the surface within the mixed layer. Will address these hazards
with future watch/warning updates to avoid confusion with specific
timing for certain areas. Rain and high-elevation snow showers are
likely across much of the area with the frontal passage on Tuesday
although the highest probabilities for any accumulation will be in
our western zones with dry downsloping occurring across the Plains
through the period. Showers will most likely be accompanied by the
potential for localized stronger bursts of winds for all areas.

.LONG TERM...(Tuesday Night - Sunday)
Issued at 249 PM MDT Sun Oct 24 2021

The biggest weather story this week is the longwave trough that
makes its way across the Rockies Monday night into Wednesday night.
This trough brings a cold front, our next chance at precipitation
and a threat for some prolonged high winds.

Tuesday night, some lingering snow and rain showers are possible,
but the bulk of precipitation should be over with. During the day
Wednesday, snow showers will likely stick around the higher
elevations. This cold front will also advect some cooler air out of
the northwest and into our region. Temperatures will be noticeably
cooler after the passage of this front, especially west of the
Laramie Range, with highs up to 10 degrees cooler than what is
normal for this time of year.

Next up are the strong winds. Wednesday into Thursday morning, the
high wind prone areas of Wyoming see a good chance at a high wind
event as strong pressure gradients, steep lapse rates and strong
700MB winds in excess of 60kts are present.

After this cold front exits the region, we should enter a fairly dry
couple of days for the extended period. A ridge begins to build in
on Thursday and temperatures gradually begin to warm up. Can't rule
out some orographic showers over the mountains but the plains should
remain mostly dry from Wednesday to Sunday morning.

&&

.AVIATION...(For the 06Z TAFS through Monday evening)
Issued at 1120 PM MDT Sun Oct 24 2021

Upper level ridge axis will drift east across southeast Wyoming and
western Nebraska tonight with intervals of high clouds expected.
Main Aviation concern will be the potential for some low clouds and
fog near KAIA and KSNY late tonight.

HAZARDS/WEATHER TRENDS: VFR conditions will prevail for all
terminals.  Lowering confidence (Around 5% to 10%) of MVFR or lower
conditions at KAIA and KSNY due to low CIGS and some fog. The latest
high res models have backed off on the progression of the low clouds
from central Nebraska early Monday morning.

Strong gusty winds will begin at KRWL and KLAR just before sunrise
and continue through most of the day on Monday.

&&

.FIRE WEATHER...
Issued at 249 PM MDT Sun Oct 24 2021

Minimal fire weather concerns through the forecast period as
RH values remain elevated. Cool temperatures will continue with
partly cloudy skies likely through early-week. Winds will increase
especially on Monday afternoon in the typically higher wind
corridors in southeast Wyoming. Another round of moisture is
possible on Tuesday through Wednesday morning which should continue
to limit the threat for any fire starts.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...High Wind Warning from midnight tonight to 6 AM MDT Tuesday for
     WYZ104-109-110-113.

NE...None.
&&

SHORT TERM...CLH
LONG TERM...SF
AVIATION...TJT
FIRE WEATHER...MAC
Hazardous weather outlook, Oct 24, 3:29 PM MST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
429 PM MDT Sun Oct 24 2021

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-111-112-
114>119-252230-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Southwest Carbon County-
Sierra Madre Range-Snowy Range-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
429 PM MDT Sun Oct 24 2021

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Another weather disturbance will bring a chance of rain and snow
for Tuesday and part of Wednesday. Snow accumulations will be
possible in the higher terrain of southeast Wyoming. It will also
turn windy for Wednesday into the weekend.

.Spotter information statement...

Spotter activation will not be needed.

WYZ104-109-110-113-252230-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Upper North Platte River Basin-
429 PM MDT Sun Oct 24 2021

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TONIGHT

A High Wind Warning is in effect after midnight for west to
southwest winds of 35 to 45 mph with gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The High Wind Warning continues for Monday and Monday night for
west to southwest winds of 35 to 45 mph with gusts to 65 mph.

Another weather disturbance will bring a chance of rain and snow
for Tuesday and part of Wednesday. Snow accumulations will be
possible in the higher terrain. It will also turn windy for
Wednesday into the weekend.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
October 25, 12:52 AM MST to 2:08 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT mesonet station KARL - Arlington along Interstate 80 measured maximum wind gust. Interstate 80 between Laramie and Rawlins was closed to light, high profile vehicles for around 90 minutes.

High Wind, Central Carbon County

When
October 25, 6:49 AM MST
Where
Central Carbon County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

UPR mesonet station UP251 - HADSL1 measured maximum wind gust 9 miles west of Rawlins. Wind gusts 45-55 MPH continued throughout the day.

High Wind, South Laramie Range

When
October 25, 10:17 AM MST to 11:03 AM MST
Where
South Laramie Range forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UPR mesonet station UR353 - SHERWS measured maximum wind gust 2 miles west-northwest of Buford.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984259, 984258, 984260.